Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 170, NWS Aberdeen, SD

August 15, 2012Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2012, 5:21 PM CDT for Traverse County, Minnesota. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2012, 5:21 PM CDT (22:21 UTC)
Expired
Aug 15, 2012, 5:30 PM CDT
In force
9 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Traverse County, MN

What was reported inside it

TimeReportWhereRemark
Aug 15, 5:30 PM CDTHAIL 0.77 E Dumont, MNLARGEST HAIL WAS DIME SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

433 
WUUS53 KABR 152221
SVRABR
MNC155-152230-
/O.NEW.KABR.SV.W.0170.120815T2221Z-120815T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
521 PM CDT WED AUG 15 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 530 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF DUMONT...OR 14 MILES SOUTHEAST OF WHEATON...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
  CENTRAL TRAVERSE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 4565 9636 4578 9635 4579 9624 4565 9624
      4564 9625
TIME...MOT...LOC 2221Z 269DEG 28KT 4571 9624
WIND...HAIL 60MPH 1.00IN

$$
PARKIN
1 follow-up statement
745 
WWUS53 KABR 152230
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT WED AUG 15 2012

MNC155-152240-
/O.EXP.KABR.SV.W.0170.000000T0000Z-120815T2230Z/
TRAVERSE MN-
530 PM CDT WED AUG 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TRAVERSE COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

LAT...LON 4565 9636 4578 9635 4579 9624 4565 9624
      4564 9625
TIME...MOT...LOC 2221Z 269DEG 28KT 4571 9624

$$
PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:59 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 15, 3:59 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
359 PM CDT WED AUG 15 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
COLD FRONT CONTINUES TO ADVANCE STEADILY TO THE EAST AND IS
LOCATED FROM NORTHERN MN SOUTHWARD THROUGH SOUTHEAST ND AND ACROSS
EASTERN SD. DEWPOINTS HAVE INCREASED NICELY EAST OF THE FRONT WITH
READINGS IN THE MID TO UPPER 60S. MLCAPE VALUES AROUND 2000 TO
3000 J/KG. HI RES MODELS CONTINUE TO INDICATE ISO/WDLY SCT STORMS
DEVELOPING BY AROUND 21Z OR 22Z OR SO ALONG AND EAST OF I-29. SVR
WATCH 581 WAS JUST ISSUED FOR THE FAR EASTERN CWA AND INTO MN.
JUST NOW SEEING FIRST CELLS FORMING OVER MARSHALL COUNTY. WIND
SPEEDS HAVE BEEN JUST INTO ADVISORY LEVELS AT TIMES OVER THE
SOUTHWEST CWA SO WILL LEAVE WIND ADVISORY IN PLACE. COULD ALSO SEE
A FEW LIGHT SHOWERS WRAPPING BACK ACROSS PORTIONS OF THE AREA LATE
THIS AFTERNOON AND EVENING WITHIN THE COLD AIR ADVECTION. ISSUED A
PRE-FIRST PERIOD ZFP TO CAPTURE THREAT OF SVR STORMS OVER THE
WATCH AREA PRIOR TO 00Z...THEN AFTER 00Z THREAT SHOULD BE PRETTY
MUCH DONE AND EAST OF THE AREA.

MUCH COOLER TEMPS IN STORE FOR THURSDAY WITH BREEZY NORTHWEST
WINDS. SURFACE HIGH PRESSURE WILL SETTLE INTO THE REGION THURSDAY
NIGHT AND FRIDAY...BRINGING LIGHT WINDS AND RATHER COOL TEMPS FOR
EARLY FRIDAY MORNING. LOWS WILL BE IN THE LOW TO MID 40S AND WOULD
NOT BE SURPRISED IF FAVORED COOL SPOTS SUCH AS ABR/JAMES VALLEY
SNEAK INTO THE UPPER 30S. CURRENTLY FORECASTING A LOW OF 39 IN
ABERDEEN FOR THURSDAY NIGHT/FRIDAY MORNING. LIGHT WINDS AND SUNNY
SKIES WILL PERSIST ON FRIDAY WITH THE SURFACE HIGH REMAINING IN
CONTROL. THIS HIGH BEGINS TO SHIFT TO THE EAST BY FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
THE LONG TERM STARTS OFF WITH A HIGHLY MERIDIONAL MID LEVEL FLOW
PATTERN FEATURING A DEEP TROF OVER THE EASTERN CONUS...AND RIDGE
OVER THE WEST...OR IN OTHER WORDS A POSITIVE PNA PATTERN. THAT
PATTERN PRETTY MUCH STAYS IN PLACE UNTIL THE EARLY TO MIDDLE PART
OF NEXT WEEK WHEN IT BREAKS DOWN SOMEWHAT AS ENERGY COMES THROUGH
THE RIDGE. THEREFORE GENERALLY SPEAKING IT APPEARS THE ONLY REAL
CHANCES FOR MEASURABLE RAIN SHOULD OCCUR ABOUT TUESDAY OR
WEDNESDAY NEXT WEEK. TEMPERATURES SHOULD BE ABOUT OR MAYBE JUST A
TAD UNDER NORMAL UNTIL THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

GENERALLY SPEAKING VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS
THROUGH TODAY. BUT THAT SAID SOME PATCHY MVFR CIGS WILL BE
POSSIBLE AT KMBG/KABR THIS AFTERNOON BUT THOSE SHOULD BE
RELATIVELY SHORT LIVED. MEANWHILE KATY HAS SOME POTENTIAL FOR
THUNDER AS A FRONTAL BOUNDARY HEADS EAST THAT REGION THIS
AFTERNOON. OTHERWISE IT WILL TURN BREEZY BEHIND THE FRONT THROUGH
THE AFTERNOON AND EVENING HOURS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR HUGHES-
     JONES-LYMAN-STANLEY.

MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 8:43 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
843 AM CDT WED AUG 15 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161345-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
843 AM CDT WED AUG 15 2012 /743 AM MDT WED AUG 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND
THIS AFTERNOON. SOME OF THE STORMS COULD BE STRONG TO SEVERE
DURING THE AFTERNOON HOURS ACROSS FAR NORTHEAST SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...AND INTO WEST CENTRAL
MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON NEAR THE
I-29 CORRIDOR AND POINTS EAST.

TMT

In the hours before

Special weather statement, Aug 15, 4:56 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT WED AUG 15 2012

MNZ039-152230-
TRAVERSE-
456 PM CDT WED AUG 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
TRAVERSE COUNTY UNTIL 530 PM CDT...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF CHARLESVILLE...OR 10 MILES
NORTHEAST OF WHEATON...MOVING EAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE TINTAH AND CHARLESVILLE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH
DAKOTA.

&&

TMT

Nearby

Severe Thunderstorm Warnings in Minnesota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.